Alert archive / Nevada / Flash Flood Warnings in 2020
Flash Flood Warning 8, NWS Reno, NV
NWS Reno, NV issued this flash flood warning at Jul 18, 2020, 5:40 PM PDT for Douglas County, Nevada. It was in force for 87 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 18, 2020, 5:40 PM PDT (00:40 UTC)
- Expired
- Jul 18, 2020, 7:07 PM PDT
- In force
- 87 min
- Issued by
- NWS Reno, NV
- Area
- Storm-based polygon
- Flood severity
- None
County Douglas County, NV
The radar
The Reno radar (KRGX), 83 km from the middle of the area, began a volume at 00:43 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Reno, NV (KREV), launched 00:00Z, 0.7 hours before the alert went out and 137 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 9 J/kg
- Mixed-layer CIN
- -3 J/kg
- Mixed-layer LCL
- 3774 m above ground
- 0-6 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- -23 m²/s²
- 0-3 km storm-relative helicity
- -22 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
988
WGUS55 KREV 190040
FFWREV
NVC005-190315-
/O.NEW.KREV.FF.W.0008.200719T0040Z-200719T0315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Reno NV
540 PM PDT Sat Jul 18 2020
The National Weather Service in Reno has issued a
* Flash Flood Warning for...
Douglas County in western Nevada...
* Until 815 PM PDT.
* At 540 PM PDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Flash flooding is ongoing or
expected to begin shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar indicated.
IMPACT...Flooding of small creeks and streams, urban areas,
highways, streets and underpasses as well as other
drainage and low lying areas.
* Some locations that will experience flooding include...
Gardnerville, Johnson Lane, Indian Hills, Minden-Tahoe Airport and
Minden.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to cross flooded
roads. Find an alternate route.
&&
LAT...LON 3908 11953 3892 11952 3894 11978 3908 11978
FLASH FLOOD...RADAR INDICATED
EXPECTED RAINFALL...1-2 INCHES IN 1 HOUR
$$
JW1 follow-up statement
742 WGUS75 KREV 190207 FFSREV Flash Flood Statement National Weather Service Reno NV 707 PM PDT Sat Jul 18 2020 NVC005-190217- /O.CAN.KREV.FF.W.0008.000000T0000Z-200719T0315Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Douglas NV- 707 PM PDT Sat Jul 18 2020 ...THE FLASH FLOOD WARNING FOR DOUGLAS COUNTY IS CANCELLED... The heavy rain has ended. Flooding is no longer expected to pose a threat. Please continue to heed any remaining road closures. LAT...LON 3908 11953 3892 11952 3894 11978 3908 11978 $$ JW
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Reno, NV wrote its last area forecast discussion before this flash flood warning went out at Jul 18, 1:25 PM PDT, 4 hours 15 minutes earlier.
Area forecast discussion, Jul 18, 1:25 PM PDT, 4 hours 15 minutes before
Area Forecast Discussion National Weather Service Reno NV 125 PM PDT Sat Jul 18 2020 .SYNOPSIS... Showers and thunderstorms will continue to develop each afternoon and evening this weekend from Reno-Tahoe southward to Mono County. Thunderstorms may be more widespread Monday and Tuesday. Winds will remain light, expect for afternoon zephyr breezes and the occasional outflow winds from stronger thunderstorms. && .DISCUSSION... Main focus the next few days is the position of the trough along the California coast. Simulations move the trough into northern California by Tuesday, which could lead to stronger instability and lift for thunderstorms Monday and Tuesday. Afternoon highs will remain in the 90s to near 100 for the NV valleys and 80s to low 90s in the Sierra. There should be a touch of cooling by the middle of next week. For this weekend...Thunderstorms remain focused near the Sierra from Reno-Tahoe southward to Mono County. This includes Storey, Lyon and Douglas Counties. With little flow aloft to push the thunderstorms along, heavy rain will occur with the strong storms with debris flows not out of the question if a storm lingers over steep terrain or a recently burned slope. Hail and outflow winds over 40 mph are also possible. For Monday and Tuesday...As the poorly defined low approaches the CA coast some cooling aloft and perhaps a jet segment rounding the base of the low will add to the strong surface heating. This should produce more organized storms and higher potential for severe weather. However the track of poorly defined lows are difficult to forecast so confidence in a widespread thunderstorm event is low-medium for now. Trough should move inland by Wednesday-Thursday, which should bring a some drier southwest flow into the region and decrease the thunderstorm chances. Brong && .AVIATION... Thunderstorms will remain possible in the afternoon and evening for the next few days. Heavy rain, hail, and outflow winds over 40 kts are possible. This weekend storms should remain from near RNO-TRK southward to MMH. Thundstorms may be a bit more widespread Monday and Tuesday as low pressure move into northern California. Some afternoon breezes are possible this next couple days, but are not expected to be overly impactful. Chances for thunderstorms within 10 miles of area terminals: Values are for Rest of Today - Sunday - Monday - Tuesday KTRK = 15% - 15% - 20% - 25% KTVL = 15% - 20% - 20% - 25% KMMH = 15% - 30% - 30% - 25% KRNO = 10% - 20% - 25% - 25% KCXP = 15% - 25% - 25% - 30% KMEV = 15% - 25% - 25% - 30% && .REV Watches/Warnings/Advisories... NV...None. CA...None. && For more information from the National Weather Service visit... http://weather.gov/reno
In the hours before
Special weather statement, Jul 18, 2:31 PM PDT, 3 hours 9 minutes before
Special Weather Statement
National Weather Service Reno NV
231 PM PDT Sat Jul 18 2020
CAZ072-073-NVZ001-182330-
Greater Lake Tahoe Area CA-Mono CA-
Mineral and Southern Lyon Counties NV-
231 PM PDT Sat Jul 18 2020
...THUNDERSTORMS DEVELOPING OVER THE SIERRA THIS AFTERNOON...
Thunderstorms are beginning to form along the Sierra from Lake Tahoe
south to Mammoth. Small hail, gusty winds in excess of 40 mph,
lightning, and brief heavy rainfall will be possible with these
storms. If a storm with heavy rain lingers over a recent burn scar,
flash flooding is possible.
Storms are expected to continue through this evening, possibly
shifting east into Douglas, Southern Lyon, and western Mineral
Counties.
Locations impacted include...
South Lake Tahoe, Mammoth Lakes, Bridgeport, Lee Vining, Twin Lakes,
Bodie, Chalfant, Toms Place, Crowley Lake, Sonora Pass, Mono Lake,
Coleville, Benton, June Lake, Bridgeport Reservoir, Robinson Creek
Campground, Tioga Pass, Conway Summit, Walker and Meyers.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
During a thunderstorm, seek shelter inside a sturdy structure and
stay away from windows. Hikers and campers should seek shelter in a
vehicle if possible. Stay away from creeks and streams as water
levels may rise rapidly near thunderstorms.
&&
LAT...LON 3758 11901 3769 11907 3777 11923 3788 11920
3795 11932 3804 11931 3820 11963 3845 11968
3890 12017 3894 11997 3851 11929 3747 11797
3746 11878
TIME...MOT...LOC 2125Z 268DEG 19KT 3888 12005 3751 11876
DJSpecial weather statement, Jul 18, 5:23 PM PDT, 17 minutes before
Special Weather Statement National Weather Service Reno NV 523 PM PDT Sat Jul 18 2020 CAZ072-NVZ003-190100- Greater Lake Tahoe Area CA-Greater Reno-Carson City-Minden Area NV- 523 PM PDT Sat Jul 18 2020 ...STRONG THUNDERSTORM EAST OF MINDEN... At 522 PM PDT, Doppler radar was tracking a strong thunderstorm near Gardnerville. This storm was nearly stationary. Wind gusts of 50 to 55 mph, small hail and brief moderate to heavy rainfall will be possible with this storm. Locations impacted include... Gardnerville, Gardnerville Ranchos, Johnson Lane, Minden-Tahoe Airport, Junction U.S 395 And NV 756, Junction Nv 88 And Nv 756, Junction Nv 88 And Nv 206, Gardnerville Ranch, Minden and Mount Siegel. PRECAUTIONARY/PREPAREDNESS ACTIONS... During a thunderstorm, seek shelter inside a sturdy structure and stay away from windows. Hikers and campers should seek shelter in a vehicle if possible. && LAT...LON 3905 11952 3888 11950 3886 11982 3903 11981 TIME...MOT...LOC 0022Z 053DEG 2KT 3893 11961 JW
The office that day
Everything else NWS Reno, NV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 18, 5:23 PM PDT | Special Weather Statement | REV | Douglas | 37 min |
| Jul 19, 1:07 PM PDT | Special Weather Statement | REV | Douglas, Lyon, Storey | 113 min |
Nearby
Flash Flood Warnings in Nevada, 2020Every flash flood warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.